Tornadoes · United States · Maryland · 2020
EF1 tornado, Breezy Pt to Willows, Maryland, August 4, 2020
From Breezy Pt to Willows, this EF1 tornado ran 3.0 miles across Calvert County on August 4, 2020, touching down at 7:33 AM EDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 4, 2020
- Touchdown
- 7:33 AM EDT (11:33 UTC)
- Lifted
- 7:38 AM EDT (11:38 UTC)
- On the ground
- 5 minutes
- Path length
- 3.0 miles (4.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Calvert County
- Touchdown point
- 38.615, -76.512
- Lift-off point
- 38.635, -76.561
- Record number
- 2008040533-01
The damage survey
6 damage points were recorded along this path by NWS LWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Several trees snapped and uprooted along Shore Drive. One fell into a home.
- Several trees uprooted, few snapped.
- 30 trees were uprooted, and some were broken in half. A house had a tree fall on it along the Tobacco Road area, and windows were blown in on another house. Tobacco Road had over 10 trees fall westward over the road along with multiple power poles. A 75 to 100 yard path of tree damage was observed east of Tobacco Road with trees falling in multiple directions.
- Trees snapped about 20 feet up and fall in multiple directions. Some trees that were snapped were a foot and a half in diameter.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Tropical Storm Isaias moved up the east coast, passing through southern Maryland on the morning of Tuesday, August 4th, 2020, spawning several tornadoes as well as flooding rain and tropical storm force winds. ||Storm total rainfall ranged from 2 to 4 inches near Interstate 95 to as much as 9 inches in Calvert County east of Interstate 95. The heavy rain led to numerous incidents of flooding and flash flooding, especially near and east of Interstate 95. ||The highest sustained wind of 46 knots was reported at Bishops Head and the highest peak gust of 63 knots was also reported at Bishops Head. ||There were three tornadoes associated with Isaias over southern Maryland and there were also numerous reports of downed trees from tropical storm force winds, especially near and east of Interstate 95. ||A storm surge of 1 to 2 feet occurred along the western shore of the Chesapeake Bay and the shore of the Tidal Potomac River. This did result in minor tidal Flooding in Washington DC.
At 7:33 AM EDT, an EF-1 tornado came onshore at Plum|Point near Beach Drive approximately 5 miles east of Huntingtown,|MD. The tornado moved west along Shore Drive, uprooting numerous|trees and snapping and twisting others. A large tree halfway|along Shore Drive fell on a house, causing structural damage. The|tornado proceeded to move to the end of Shore Drive and shifted|southwest along Ridge Road causing trees to snap about 20 feet up|and fall in multiple directions. Some trees that were snapped were|a foot and a half in diameter.||The tornado then moved across Plum Point Creek and the grassy wetlands|toward Tobacco Road. A swath of trees had their tops broken off east of|Tobacco Road and fell mainly in a south to west direction.||The tornado then proceeded up Tobacco Road near Tobacco Lane, and|moved northward towards Breezy Point Road. Peak winds in the tornado|were estimated to have reached 90 mph here. Over 30 trees were|uprooted, and some were broken in half. A house had a tree fall on|it along the Tobacco Road area, and windows were blown in on another|house. Tobacco Road had over 10 trees fall westward over the road|along with multiple power poles. A 75 to 100 yard path of tree|damage was observed east of Tobacco Road with trees falling in|multiple directions. The area of Tobacco Road from Pinewood Terrace|to Tobacco Lane became impassable due to the tree and power line|damage, and the Breezy Point area became cut off from the main road.||The tornado moved west after passing Breezy Point Road and caused|numerous trees to fall along Route 261/Bayside Road near Bristol|Drive. A large tree near the intersection of Route 261 and Bristol|Drive fell on a house. The tree damage path was observed up to|50 to 75 feet down the north end of Bristol Drive.||The tornado then crossed MD-261, downing more trees and tearing siding from homes near the intersection of Holbrook Lane and Pleasant Court. One tree fell into a house, knocking out a window. No further tornadic damage was observed beyond this point.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
16 minutes of warning. NWS LWX issued a tornado warning for this county at 11:17 UTC, 16 minutes before the tornado touched down, in force until 11:45 UTC.
The county was under a tornado watch, issued at 06:26 UTC and running to 15:03 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:00 UTC | 15:34 UTC | Flash Flood Watch | LWX |
| 06:26 UTC | 15:03 UTC | Tornado Watch | LWX |
| 10:00 UTC | 21:15 UTC | Coastal Flood Watch | LWX |
| 10:44 UTC | 11:15 UTC | Tornado Warning | LWX |
| 10:57 UTC | 15:00 UTC | Flash Flood Warning | LWX |
| 11:17 UTC | 11:45 UTC | Tornado Warning | LWX |
| 11:32 UTC | 15:30 UTC | Flash Flood Warning | LWX |
| 11:42 UTC | 11:50 UTC | Tornado Warning | LWX |
| 12:21 UTC | 21:38 UTC | Coastal Flood Warning | LWX |
| 14:47 UTC | 02:21 UTC | Flood Warning | LWX |
| 15:20 UTC | 02:17 UTC | Flood Warning | LWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Aug 4, 4:07 AM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 4, 4:07 AM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
407 AM EDT Tue Aug 4 2020
.SYNOPSIS...
Tropical Storm Isaias will pass northeastward over the
Chesapeake Bay today. Refer to the National Hurricane Center for
the latest regarding the track of Isaias. A weak frontal
boundary will linger near the area for the middle and latter
portion of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Main story is over the next 6-12 hours as Isaias passes
northward up the East Coast. Right now the center looks to track
near our southern Maryland zones later this morning as it moves
up the Chesapeake Bay. Forecast was not significantly altered,
with winds gusting to tropical storm force back to I-95 and
sustained near the bay. Thus, tropical storm warnings were not
changed. Winds will only start to increase near dawn from south
to north, with strongest winds near and just after the center
passes. With guidance now firmly keeping the heavy rain east of
the Blue Ridge, the flash flood watch was cut back in the west,
and may need more trimming. Still expect heaviest rain to fall
near or just east of I-95 corridor, just west of the center
track. Near and just east of the center track, a tornado threat
remains, and a tornado watch is out until noon. By later this
afternoon, 2 or 3 PM, the system looks likely to have cleared
our region with partial clearing and a gusty northwest wind.
Some stray instability showers may develop on the back side, but
overall, a much nicer afternoon than morning with highs in the
80s. Quiet weather should ensue behind the system tonight,
with stray storms dissipating. Lows in the 60s to low 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A frontal boundary will shift southeastward across the region on
Wednesday before making its way back northwest on Thursday. This
will keep temps closer to normal for a change. However, the
front being nearby will result in spotty showers and t-storms.
These will be most likely in our southern zones Wednesday, but
may become more widespread further north on Thursday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Low pressure will track along a stalled frontal boundary to our
southeast on Friday as an upper trough axis and associated
shortwave energy lifts across our north. Showers and
thunderstorms are expected as a result, with the potential for
localized flooding given the antecedent wet conditions in place.
Depending on the timing of the shortwave, rain chances may
linger into the overnight hours. The trough looks to push
through our region on Saturday, helping kick the boundary to our
southeast off the coast. Will carry a low end chance of
showers/storms Saturday should the aforementioned trough take
its time exiting the area. Drier conditions look to take hold
the second half of the weekend and into early next week as high
pressure as the surface and aloft builds into the region. There
may be some diurnally driven showers and storms over the higher
terrain, so won't be advertising a POP free forecast, but most
locations likely remain on the dry side. Temperatures will stay
on the cooler side of climo through the weekend as we reside
north of the stalled boundary, with highs in the 80s each day,
slowly moderating into early next week, while overnight lows
fall back into the 60s.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Isaias is the main story as IFR cigs/vsby with widespread
showers and isolated thunderstorms this morning should lift
northeast later this afternoon, with VFR returning. Winds
increase with gusts potentially 30-40 knots as the center passes
late this morning and midday. After that, an isolated storm
could cause a brief reduction in conditions later this
afternoon, and again at various times over the following couple
of days, but VFR with much lighter winds should prevail.
Potential for episodes of sub VFR conditions will be possible
on Friday as a stalled frontal boundary lingers southeast of the
terminals and upper disturbance nears, sparking showers and
thunderstorms. VFR on Saturday with lower rain chances and
decreasing threat for sub VFR conditions. Winds will
&&
.MARINE...
Tropical Storm Warnings remain in effect through today as Isaias
passes northward across the region. Strongest winds will be over
the middle bay and lower Potomac, but gusts above 40 knots
possible all the way up the Potomac and to the north end of the
bay. Much lighter winds with limited if any weather issues other
tha isolated t-storms Wednesday and Thursday.
Light east northeast winds will prevail over the marine
district Friday through Saturday as a stalled boundary resides
to our southeast. Afternoon/evening showers and thunderstorms
could yield a gusty wind threat on Friday, potentially requiring
the need for Special Marine Warnings.
&&
.HYDROLOGY...
Isaias will be the main story with widespread heavy rainfall
this morning, ending this afternoon. With a better consensus of
the heaviest rain staying east of the Blue Ridge, watch was
dropped to the west. Heaviest rain still looks to be along I-95
or just east with 3-6 inches widespread. Caveat of note is that
the rapid movement of the system could help limit the storm
totals a bit, but still too uncertain on this. River flooding
may persist for a day or two after this if enough rain gets into
the mainstem basins.
&&
.TIDES/COASTAL FLOODING...
Coastal flood warnings remain in effect for the western shore
of the Chesapeake Bay and Washington Southwest Waterfront
through tonight. Coastal flood advisories are in effect for the
remaining tidal coastline. Latest guidance continues the
reduced risk for a large prestorm surge, focusing more on the
latter half of the event. It is important to note that shoreline
facing the open bay will likely have higher water levels than
more protected areas (such as the gauges at Solomons and Straits
Point). Also, due to the nature of the surge, the highest water
levels may not occur at the normal high tide times. Please
reference the latest CFW product or AHPS for more details.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Tropical Storm Warning for DCZ001.
Flash Flood Watch through this evening for DCZ001.
Coastal Flood Warning from 3 PM this afternoon to 3 AM EDT
Wednesday for DCZ001.
MD...Tropical Storm Warning for MDZ005-006-011-013-014-016>018-
503>508.
Flash Flood Watch through this evening for MDZ003>006-011-013-
014-016>018-503>508.
Coastal Flood Advisory from 11 AM this morning to 3 AM EDT
Wednesday for MDZ016.
Coastal Flood Warning from 11 AM this morning to 3 AM EDT
Wednesday for MDZ011-014-017-018.
Coastal Flood Warning from 1 PM this afternoon to 3 AM EDT
Wednesday for MDZ508.
Coastal Flood Advisory from 3 PM this afternoon to 3 AM EDT
Wednesday for MDZ013.
VA...Flash Flood Watch through this evening for VAZ036>040-050-051-
056-507-508.
Tropical Storm Warning for VAZ052>057.
Flash Flood Watch through this evening for VAZ031-052>055-057-
501-502-505-506.
Coastal Flood Advisory from 11 AM this morning to 3 AM EDT
Wednesday for VAZ052-055-057.
Coastal Flood Advisory from 3 PM this afternoon to 3 AM EDT
Wednesday for VAZ053-054.
WV...Flash Flood Watch through this evening for WVZ053.
MARINE...Tropical Storm Warning for ANZ530>543.
&&
SYNOPSIS...BKF/RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/RCM
MARINE...BKF/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCMHazardous weather outlook, Aug 4, 5:09 AM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 509 AM EDT Tue Aug 4 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 509 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Tropical Storm Warning is in effect for the entire outlook area today as Tropical Cyclone Isaias moves over the area. A Flash Flood Watch and Coastal Flood Warnings are also in effect today into tonight. Refer to the Flash Flood and Coastal Flood messages for more details. A Tornado Watch is also in effect for the counties in Maryland along the western shore of the Chesapeake Bay until noon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms may produce isolated instances of flooding Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Please report any instances of flooding or wind damage to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-050915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 509 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Tropical Storm Watch is in effect for portions of central Maryland today as Tropical Cyclone Isaias moves over the area. A Flash Flood Watch is in effect for portions of the outlook area, primarily along and east of the Blue Ridge, today into tonight. Refer to the Flash Flood message for more details. A Tornado Watch is also in effect for the counties in Maryland along the western shore of the Chesapeake Bay until noon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms may produce isolated instances of flooding Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Please report any instances of flooding or wind damage to the National Weather Service.
In the hours before
Local storm report, Aug 4, 7:10 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 AM EDT TUE AUG 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM TORNADO 1 S CALIFORNIA 38.29N 76.50W
08/04/2020 ST. MARYS MD TRAINED SPOTTER
MULTIPLE TREES REPORTED DOWN ALONG WITH DAMAGE TO
HOUSE.
&&
EVENT NUMBER LWX2001838
JMGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 00:00Z
11.6 hours before the tornado, 83 km from the path. August 4, 2020.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 208 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Leonardtown (2W6), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 09:35 UTC | 69.8 | 69.8 | 20° 5 kt | 1008.8 | ||
| 09:55 UTC | 69.8 | 69.8 | 10° 6 kt | 1007.8 | ||
| 10:15 UTC | 71.6 | 71.6 | 40° 6 kt | 17 | 1007.1 | |
| 10:35 UTC | 71.6 | 71.6 | 30° 6 kt | 1005.8 | ||
| 10:55 UTC | 71.6 | 71.6 | 270° 8 kt | 1005.1 | ||
| 11:15 UTC | 71.6 | 71.6 | 230° 5 kt | 15 | 1005.8 | |
| 11:35 UTC | 73.4 | 71.6 | 0° 0 kt | 1004.7 | ||
| 11:55 UTC | 73.4 | 73.4 | 20° 3 kt | 1001.7 | ||
| 12:15 UTC | 73.4 | 73.4 | 110° 11 kt | 19 | 999.7 | |
| 12:35 UTC | 73.4 | 71.6 | 130° 10 kt | 23 | 999 | |
| 12:55 UTC | 71.6 | 71.6 | 290° 7 kt | 999 | ||
| 13:15 UTC | 68 | 66.2 | 290° 19 kt | 30 | 999 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the touchdown began at 11:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 10:25 UTC | HEAVY RAIN 2.4 | 3 Se Easton | Talbot, MD | COCORAHS STATION MD-TB-5 EASTON 2.4 SE. |
| 10:27 UTC | TORNADO | 2 Sse Ridge | St. Marys, MD | PRELIM INFO FROM NWS STORM SURVEY, WILL BE REVISED IN REPORT ISSUED WED. EF-0 TORNADO CONFIRMED. PEAK WIND 80 MPH. PATH LENGTH 0.9 MI. PATH WIDTH 75 YARDS. TIME ON GROUND 6:27-6:28AM. |
| 10:45 UTC | FLOOD | Great Mills | St. Marys, MD | THE STREAM GAUGE ON SAINT MARY'S RIVER NEAR GREAT MILLS EXCEEDED FLOOD STAGE OF 6.00 FEET AT 6:45 AM. IT PEAKED IN MAJOR FLOOD STAGE AT 11.57 FEET AT 11:15 AM. |
| 10:46 UTC | TORNADO | 1 S California | St. Marys, MD | MULTIPLE TREES REPORTED DOWN ALONG WITH DAMAGE TO HOUSE. |
| 10:46 UTC | TORNADO | 2 W Callaway | St. Marys, MD | MULTIPLE TREES REPORTED DOWN, WITH SEVERAL FALLING ONTO TREES AND CARS IN THE SAME AREA. |
| 11:00 UTC | HEAVY RAIN 3.63 | 2 Sse Easton | Talbot, MD | COCORAHS STATION MD-TB-18 EASTON 1.7 SSE. |
| 11:12 UTC | FLASH FLOOD | 1 E Callaway | St. Marys, MD | MARYLAND ROUTE 5 FLOODED AND CLOSED AT THE INTERSECTION WITH ROUTE 246 AT ST. MARYS RIVER. THE NEARBY STREAM GAUGE WAS RAPIDLY APPROACHING MODERATE FLOOD LEVEL. |
| 11:35 UTC | TORNADO | 4 S Chesapeake Beach | Calvert, MD | MULTIPLE TREES REPORTED DOWN IN THE WILLOW BEACH COLONY AREA. |
| 11:37 UTC | FLASH FLOOD | 3 Sw Mechanicsville | St. Marys, MD | FLOWING WATER COVERING THE ROAD ON MECHANICSVILLE ROAD NEAR BEVERLY DRIVE. |
| 11:45 UTC | FLASH FLOOD | Redgate | St. Marys, MD | MARYLAND ROUTE 5 FLOODED AND CLOSED AT MOLL DYERS RUN NEAR MOLL DYERS RUN. |
| 12:00 UTC | TSTM WND DMG | 3 Sw Londontowne | Anne Arundel, MD | TREE DOWN IN BIRDSVILLE |
| 12:00 UTC | HEAVY RAIN 3.86 | 2 Ese Grasonville | Queen Anne'S, MD | COCORAHS STATION MD-QA-6 QUEENSTOWN 2.6 S. |
| 12:00 UTC | HEAVY RAIN 3.9 | 1 Se Saint Michaels | Talbot, MD | COCORAHS STATION MD-TB-4 ST. MICHAELS 0.7 SE. |
| 12:18 UTC | TORNADO | 4 W Wye Mills | Queen Annes, MD | AN EF0 TORNADO WITH WINDS TO 70 MPH BRIEFLY TOUCHED DOWN ALONG STAGWELL ROAD IN QUEENSTOWN. A NARROW DAMAGE PATH WAS CLEARLY EVIDENT IN A CORN FIELD WITH A CIRCULAR PATTERN PARALLEL TO THE ROAD. THERE WAS ALSO SPORADIC T |
| 12:20 UTC | TSTM WND DMG | Huntingtown | Calvert, MD | NUMEROUS TREES DOWN, TREE SNAPS, TREE DOWN INTO NEIGHBORS HOUSE WITH STRUCTURAL DAMAGE. POWER OUT. LOCATION NEAR BREEZY POINT BEACH. |
| 12:21 UTC | TORNADO | Queenstown | Queen Annes, MD | MULTIPLE EYE WITNESS REPORTS OF A TORNADO IN QUEENSTOWN. A VEHICLE WAS OVERTURNED. TIME ESTIMATED FROM RADAR. |
| 12:21 UTC | TORNADO | Queenstown | Queen Anne'S, MD | MULTIPLE EYE WITNESS REPORTS OF A TORNADO IN QUEENSTOWN. A VEHICLE WAS OVERTURNED. TIME ESTIMATED FROM RADAR. |
| 12:26 UTC | HEAVY RAIN 4.06 | 3 Wsw Bucktown | Dorchester, MD | MESONET STATION BLWM2 BLACKWATER. |
| 12:30 UTC | FLOOD | Chester | Queen Annes, MD | STREET FLOODING IN CHESTER, MD. |
| 12:30 UTC | FLOOD | Chester | Queen Anne'S, MD | STREET FLOODING IN CHESTER, MD. |
| 12:30 UTC | HEAVY RAIN 5.5 | 2 N Easton | Talbot, MD | COCORAHS STATION MD-TB-20 EASTON 2.3 NNW. |
| 12:55 UTC | HEAVY RAIN 8.1 | Trappe | Talbot, MD | RAIN SINCE MIDNIGHT. STILL RAINING. |
| 12:57 UTC | TROPICAL STORM | Trappe | Talbot, MD | SPOTTER REPORTS NUMEROUS LIMBS DOWN AND DETERIORATING CONDITIONS. PEAK WINDS OF 45 MPH SO FAR. 8.10 INCHES OF RAIN SINCE MIDNIGHT. |
| 13:00 UTC | FLOOD | Clements | St. Marys, MD | THE STREAM GAUGE ON SAINT CLEMENT CREEK NEAR CLEMENTS REACHED MINOR FLOOD STAGE OF 7.00 FEET AT 9:00 AM, THEN REACHED MODERATE FLOOD STAGE OF 8.00 FEET AT 9:45 AM. IT PEAKED AT 9.09 FEET AT 11:00 AM, THEN FELL BELOW FLOO |
| 13:00 UTC | FLASH FLOOD | 3 Ssw Skipton | Talbot, MD | FLOODING ON STATE HIGHWAY 662 BETWEEN SHARP ROAD AND PLEASANT VALLEY DRIVE. TIME BASED ON DISPATCH REPORTS AND SOCIAL MEDIA POSTS. |
| 13:01 UTC | FLASH FLOOD | 2 Ssw Morganza | St. Marys, MD | MARYLAND ROUTE 242 FLOODED AND CLOSED AT LOCUST RUN PRIOR TO DOCTOR JOHNSON ROAD. |
| 13:03 UTC | TROPICAL STORM | 1 Nw Shady Side | Anne Arundel, MD | 35 KTS/40 MPH WIND GUST. |
| 13:07 UTC | FLASH FLOOD | Chaptico | St. Marys, MD | MARYLAND ROUTE 234 FLOODED AND CLOSED JUST WEST OF CHAPTICO AT CHAPTICO CREEK. |
| 13:13 UTC | FLASH FLOOD | 2 Wsw Oakley | St. Marys, MD | MARYLAND ROUTE 242 FLOODED AND CLOSED AT OAKLEY ROAD. |
| 13:14 UTC | TROPICAL STORM | 1 W Glen Burnie | Anne Arundel, MD | 36 KTS/41 MPH WIND GUST. |
| 13:15 UTC | FLASH FLOOD | 3 Sse Golden Beach | St. Marys, MD | MD-6 NEW MARKET TURNER ROAD WASHED AWAY OVER PERSIMMON CREEK. |
| 13:19 UTC | TROPICAL STORM | Andrews Afb | Prince Georges, MD | 38 KTS/44 MPH WIND GUST AT JOINT BASE ANDREWS. |
| 13:20 UTC | TROPICAL STORM | Leonardtown | St. Marys, MD | 36 KTS/41 MPH WIND GUST. |
| 13:23 UTC | TROPICAL STORM | 1 E Charlotte Hall | St. Marys, MD | *** 1 FATAL *** TREE DOWN ON VEHICLE IN MOTION NEAR THE INTERSECTION OF THREE NOTCH ROAD AND CHARLOTTE HALL SCHOOL ROAD. |
| 13:29 UTC | FLASH FLOOD | 1 W Leonardtown | St. Marys, MD | MARYLAND ROUTE 243 FLOODED AND CLOSED AT NELSON RUN NEAR LEONARDTOWN. |
| 13:33 UTC | TROPICAL STORM | 2 Wsw Matthews | Talbot, MD | WIND-BLOWN DEBRIS CLOSED STATE HIGHWAY 328 AT THREE BRIDGE BRANCH ROAD. TIME BASED ON DISPATCH REPORT. |
| 13:37 UTC | FLASH FLOOD | 1 S Trappe | Talbot, MD | U.S. HIGHWAY 50 WESTBOUND CLOSED AT BARBER ROAD FROM FLASH FLOODING. TIME BASED ON DISPATCH REPORT. |
| 13:38 UTC | FLASH FLOOD | 2 N Redgate | St. Marys, MD | MARYLAND ROUTE 4 FLOODED AND CLOSED AT GLEBE RUN NEAR BROWN ROAD. |
| 13:43 UTC | TROPICAL STORM | 5 Ese Bay Ridge | Anz532, MD | 47 KTS/54 MPH WIND GUST AT KENT ISLAND. |
| 13:43 UTC | TROPICAL STORM | 5 Ese Bay Ridge | Queen Annes, MD | 47 KTS/54 MPH WIND GUST AT KENT ISLAND. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in MarylandEvery tornado in Maryland since 1950Warnings in force in Maryland nowThe forecast where you are
The other tornadoes of August 4, 2020
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 4 | 2:11 AM EDT | EF0 | Hertford, NC | 5.0 | 100 | $20,000 | ||
| August 4 | 2:37 AM EDT | EF0 | Hertford, NC | 3.0 | 50 | $20,000 | ||
| August 4 | 2:49 AM EDT | EF2 | Southampton, VA | 15.9 | 200 | $8.0 million | ||
| August 4 | 2:54 AM EDT | EF1 | City of Suffolk, VA | 21.0 | 150 | $4.0 million | ||
| August 4 | 3:08 AM EDT | EF0 | City of Suffolk, VA | 11.7 | 100 | $10,000 | ||
| August 4 | 4:13 AM EDT | EF1 | James City, VA | 0.8 | 200 | $100,000 | ||
| August 4 | 4:53 AM EDT | EF1 | Gloucester, VA | 4.7 | 250 | $100,000 | ||
| August 4 | 5:40 AM EDT | EF2 | Lancaster, VA | 15.6 | 500 | 5 | $3.0 million | |
| August 4 | 5:55 AM EDT | EF2 | Wicomico, MD | 1.3 | 150 | $230,000 | ||
| August 4 | 6:06 AM EDT | EF1 | Northumberland, VA | 2.2 | 100 | $626,000 | ||
| August 4 | 6:27 AM EDT | EF0 | Saint Mary's, MD | 1.5 | 75 | |||
| August 4 | 6:32 AM EDT | EF0 | Saint Mary's, MD | 5.2 | 100 | |||
| August 4 | 6:52 AM EDT | EF0 | Calvert, MD | 0.8 | 175 | $250,000 | ||
| August 4 | 7:14 AM EDT | EF2 | Worcester, MD | 3.8 | 200 | $150,000 | ||
| August 4 | 7:22 AM EDT | EF0 | Wicomico, MD | 2.7 | 100 | $50,000 | ||
| August 4 | 7:35 AM EDT | EF0 | Worcester, MD | 8.0 | 75 | $15,000 | ||
| August 4 | 7:55 AM EDT | EF0 | Worcester, MD | 9.6 | 75 | $20,000 | ||
| August 4 | 8:18 AM EDT | EF0 | Queen Anne's, MD | 0.7 | 35 | |||
| August 4 | 8:25 AM EDT | EF1 | Kent, DE | 3.0 | 200 | |||
| August 4 | 8:25 AM EDT | EF1 | Kent, DE | 2.1 | 400 | |||
| August 4 | 8:55 AM EDT | EF2 | Kent, DE | 35.8 | 500 | |||
| August 4 | 9:45 AM EDT | EF1 | Cape May, NJ | 4.2 | 150 | |||
| August 4 | 10:44 AM EDT | EF0 | Montgomery, PA | 3.1 | 200 | |||
| August 4 | 10:50 AM EDT | EF2 | Philadelphia, PA | 20.8 | 500 | 18 | ||
| August 4 | 10:50 AM EDT | EF1 | Ocean, NJ | 3.3 | 100 | |||
| August 4 | 1:40 PM EDT | EF0 | Western Connecticut Planning Region, CT | 0.0 | 25 | $15,000 | ||
| August 4 | 6:29 PM CDT | EF0 | Tripp, SD | 0.0 | 10 | |||
| August 4 | 6:39 PM CDT | EF0 | Tripp, SD | 0.0 | 10 | |||
| August 4 | 7:38 PM CDT | Unrated | Mountrail, ND | 4.4 | 100 | |||
| August 4 | 7:56 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.